Oregon, 2003High Wind in Oregon, October 19, 2003
October 19, 2003 · NWS PDT · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 19, 1:30 AM PST, 50 minutes earlier.
Area forecast discussion, Oct 19, 1:30 AM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 AM PDT SUN OCT 19 2003
.SHORT TERM...THROUGH TUESDAY NIGHT...A WEAKENING COLD FRONT WILL
APPROACH THE FORECAST AREA TODAY. IT SHOULD CROSS THE CASCADE RANGE
EARLY THIS MORNING THEN THEN MOVE THROUGH THE EASTERN OREGON AND
WASHINGTON BORDER WITH IDAHO BY 00Z-06Z THIS EVENING. THE FRONT IS
EXPECTED TO WEAKEN AS IT ENCOUNTERS THE CASCADE RANGE. WITH A
MODERATE SOUTHWEST WIND ALOFT EXPECT SOME DOWNSLOPE EFFECT OFF THE
BLUE MOUNTAINS AND CASCADES TO CREATE A RAIN SHADOW OVER THE
COLUMBIA BASIN BY THIS AFTERNOON. THE BLUE MOUNTAINS EASTWARD MAY
SEE SOME UPSLOPE EFFECT FROM THE LOW LEVEL WINDS AFTER THE FRONT
PASSES WHEN THE WINDS SWITCH TO A MORE WESTERLY DIRECTION. WINDS AT
850MB-700MB WILL RANGE FROM 20-45 KTS AND SOME OF THESE WINDS MAY BE
TRANSPORTED DOWN TO THE SURFACE TO CREATE LOCAL BREEZY CONDITIONS...
ESPECIALLY THROUGH THE PASSES...CASCADE EAST SLOPES AND THE COLUMBIA
RIVER GORGE. HIGH TEMPERATURES WILL BE ABOUT 5 TO 15 DEGREES COOLER
TODAY THAN SATURDAY. A WARM FRONT WILL IMMEDIATELY FOLLOW THE COLD
FRONT AND PASS THROUGH THE AREA ON MONDAY. MOST OF THE MOISTURE AND
DYNAMICS WITH THIS WARM FRONT WILL STAY TO THE NORTH OF THE FORECAST
AREA...BUT HAVE INCLUDED SOME ISOLATED PRECIP CHANCES ALONG THE
SOUTHERN WASHINGTON CASCADES CREST REGION AND EAST SLOPES. AFTER
THAT A WARMING TREND WITH DRY CONDITIONS WILL AGAIN TAKE PLACE
THROUGH THE REMAINDER OF THE SHORT TERM FORECAST PERIOD INTO THE
EXTENDED. RSC.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...EXTENDED MODELS IN GOOD
AGREEMENT WITH A COLD FRONT MOVING ACROSS THE REGION LATE WEDNESDAY
AND WEDNESDAY NIGHT. SCATTERED SHOWERS (MAINLY OVER THE
MOUNTAINS)...BREEZY WINDS...AND LOWERING SNOW LEVELS CAN BE EXPECTED
WITH THE FRONT. HIGH PRESSURE WILL BUILD OFFSHORE AND EASTERN
WA/OR WILL BE UNDER A COOL N-NW FLOW ALOFT THURSDAY AND FRIDAY.
CONFIDENCE IN GFS MODEL THIS WEEKEND IS POOR...AS IT IS ADVERTISING
A CUTOFF LOW UNDERCUTTING THE HIGH OVER THE SOUTHWEST U.S. SINCE
MODELS ARE NOTORIOUSLY BAD WITH POSITION OF CUTOFF LOWS...ESPECIALLY
IN THE EXTENDED...WILL LEAVE SATURDAY AS IS WHICH INDICATES A SLIGHT
CHANCE OF SHOWERS OVER THE EASTERN OREGON MOUNTAINS. SMITH
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 66 47 71 / 20 00 05
WALLA WALLA 71 49 72 / 20 00 05
TRI-CITIES 71 48 72 / 20 00 05
YAKIMA 65 45 67 / 20 00 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
88
Hazardous weather outlook, Oct 18, 3:15 AM PST, 23 hours 5 minutes before
ORZ041>050-WAZ024>030-191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
415 AM PDT SAT OCT 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER TODAY WITH WARMER
THAN NORMAL TEMPERATURES...DRY CONDITIONS AND LIGHT WINDS.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Wallowa County
- When
- October 19, 2:20 AM PST to 6:20 AM PST
- Where
- Wallowa County forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.445, -117.595 (the zone’s center; the record gives no point)
Localized high winds in portions of Joseph led to numerous downed trees, with some shingles observed coming off a few homes.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371471.